Illinois, 2014

Hail in Illinois, June 28, 2014

June 28, 2014 · NWS LOT · 2 events in 2 counties and zones

A few widely scattered thunderstorms developed over northeastern Illinois producing primarily small hail, with at least one report of quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A few widely scattered thunderstorms developed over northeastern Illinois producing primarily small hail, with at least one report of quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 28, 4:10 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 28, 4:10 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
510 PM CDT SAT JUN 28 2014

.DISCUSSION...
338 PM CDT

WITH NO AIRMASS CHANGE COMING UNTIL MONDAY NIGHT OR TUESDAY...THE
AREA WILL SEE CONTINUED WARM AND HUMID CONDITIONS SUNDAY AND MONDAY
WITH ONGOING CHANCES OF SHOWERS AND THUNDERSTORMS...SOME POSSIBLY
SEVERE LATE MONDAY...FOLLOWED BY COOLER AND DRIER AIR FOR MID WEEK.

A WEAK UPPER DISTURBANCE AND SURFACE WARM FRONT THAT LIFTED THROUGH
THE AREA THIS MORNING BROUGHT A FEW LIGHT SHOWERS AND USHERED IN
WARM HUMID AIR THAT IS SUPPORTING ISOLATED THUNDERSTORMS THIS
AFTERNOON.  OVERNIGHT AND TOMORROW MORNING...A STRONGER SHORTWAVE
PASSING ALOFT WILL SUPPORT AN INCREASING CHANCE OF THUNDERSTORMS
DESPITE THE LESS FAVORABLE DIURNAL TIMING.  COVERAGE THEN AGAIN
DECREASES AS THIS WAVE EXITS THE AREA TOMORROW AFTERNOON.  THE
PATTERN REPEATS ITSELF SUNDAY NIGHT BUT WITH A SOMEWHAT WEAKER WAVE
ALOFT.

BY DAYTIME MONDAY A MORE ACTIVE SCENARIO BEGINS TO EVOLVE.  IN
ADDITION TO SHORTWAVE ENERGY SPINNING THROUGH THE UPPER CENTRAL
CONUS TROUGH AND ACROSS THE LOCAL AREA...COPIOUS BOUNDARY LAYER
MOISTURE WILL BE IN PLACE AHEAD OF AN APPROACHING COLD FRONT.  BY
LATE MONDAY THE SOUTHERN EDGE OF THE UPPER JET ALSO BEGINS TO WORK
INTO THE AREA...AND WINDS AT BOTH 850 AND 700 MB ARE SIMILARLY
STRONG.  SOUTHERLY SURFACE WINDS WILL SUPPORT RELATIVELY BACKED LOW
LEVEL FLOW...CONSIDERABLE MOISTURE TRANSPORT...AND MODERATE DEEP
LAYER SPEED AND DIRECTIONAL SHEAR.  THE SHEAR COMPONENT APPEARS TO
BE MOST PRONOUNCED ACROSS NORTHWESTERN ILLINOIS CLOSER TO THE FRONT
AND UNDER THE STRONGER WINDS ALOFT.  THE COMBINATION OF ALL THESE
ELEMENTS WILL SUPPORT A SEVERE WEATHER THREAT ACROSS MOST OR ALL OF
THE AREA...AS DEPICTED IN THE LATEST SPC DAY 3 OUTLOOK.  IN ADDITION
TO A HAIL THREAT FROM DEEP ORGANIZED CONVECTION...DRY AIR AT MID
LEVELS WILL SUPPORT A DAMAGING WIND THREAT.  THE TORNADO THREAT IS
LESS CLEAR AT THIS POINT.  THE MOST FAVORABLE PERIOD APPEARS TO BE
LATE MONDAY AFTERNOON OR EVENING...AND A SLOWER TIMING OF THIS
SYSTEM WELL AFTER PEAK HEATING COULD DAMPEN THE ACTIVITY
CONSIDERABLY...AS WOULD A STRONGER CAP AT THE BASE OF THE MIXED
LAYER ALOFT.

AFTER THE COLD FRONT PASSES MONDAY NIGHT...THE AXIS OF THE UPPER
TROUGH THAT IS SUPPORTING THUNDERSTORM CHANCES THROUGH MONDAY DOES
NOT REALLY MOVE EAST OF THE AREA AND ALLOW A BROAD SURFACE HIGH TO
MOVE IN UNTIL THURSDAY.  TUESDAY WILL THEREFORE REMAIN WARM BUT NOT
AS HUMID OR UNSETTLED.  WEDNESDAY WILL BE A DAY OF TRANSITION BUT
LOOKS TO BE SEVERAL DEGREES COOLER WITH MORE WESTERLY TO
NORTHWESTERLY FLOW.  THURSDAY IS SHAPING UP TO BE BOTH COOLER AND
DRIER AS PRONOUNCED NORTHWEST FLOW BECOMES ESTABLISHED AT THE
SURFACE AHEAD OF AN APPROACHING HIGH.  THE HIGH THEN APPEARS TO
SETTLE OVERHEAD ON FRIDAY...PROVIDING A DRY AND QUIET INDEPENDENCE
DAY...AT LEAST WEATHERWISE.

AS THE HIGH CONTINUES EAST NEXT WEEKEND...WARMER AND MORE HUMID AIR
AGAIN BEGINS TO MOVE INTO THE AREA.  MODELS ARE NOT IN CLOSE
AGREEMENT REGARDING THE APPROACH OF AN UPPER TROUGH...BUT THIS WOULD
LEND SUPPORT TO INCREASED SHOWER AND THUNDERSTORM CHANCES BY NEXT
SATURDAY AND SUNDAY.

LENNING

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* ISOLATED THUNDERSTORMS THIS AFTERNOON/EVENING THEN ANOTHER CHANCE OF
  THUNDERSTORMS OVERNIGHT INTO EARLY SUNDAY.
* GUSTY SOUTH WINDS.

BMD/BEACH

//DISCUSSION...UPDATED 18Z...

LOW PRESSURE IS LIFTING ACROSS THE NORTHERN PLAINS THIS AFTERNOON
WITH SOUTHERLY FLOW IN PLACE ACROSS MUCH OF THE MIDWEST. UNSTABLE
CONDITIONS ARE IN PLACE WITH A REMNANT MCV LIFTING NE ACROSS WEST
CENTRAL ILLINOIS KICKING OFF WIDELY SCATTERED THUNDERSTORMS ACROSS
EAST CENTRAL AND NORTHEAST ILLINOIS. OVERALL THE FORCING REMAINS
FAIRLY WEAK ACROSS THE AREA SO DO NOT ANTICIPATE COVERAGE TO
GREATLY INCREASE. WILL HAVE TO MONITOR NEAR TERM TRENDS TO SEE IF
SOMETHING MAY IMPACT THE TERMINALS DIRECTLY. OTHERWISE...GUSTY SOUTH
WINDS WILL CONTINUE THROUGH THE AFTERNOON AND EVENING.

TONIGHT A NEGATIVELY TILTED TROUGH WILL LIFT FROM THE CENTRAL PLAINS
INTO THE UPPER MISSISSIPPI VALLEY KICKING OFF ADDITIONAL
THUNDERSTORMS TO OUR WEST. THESE STORMS MAY CONGEAL INTO A LINE OF
THUNDERSTORMS THAT WILL BEGIN TO MOVE ACROSS NORTHERN ILLINOIS LATE
OVERNIGHT TOWARDS DAYBREAK SUNDAY. IF THIS OCCURS...TSRA WOULD
EXPECTED TO BE IN A WEAKENING TREND AS IT NEARS THE CHICAGO
TERMINALS. WINDS WILL BE MORE SOUTHWESTERLY DURING THE DAY SUNDAY
WITH GUSTY WINDS CONTINUING.

BMD

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* MEDIUM-HIGH CONFIDENCE IN WIND DIRECTION/SPEED.
* MEDIUM CONFIDENCE IN ISOLATED TSRA THIS AFTERNOON/EVENING.
* LOW CONFIDENCE IN TSRA OVERNIGHT/EARLY SUNDAY.

BMD/BEACH

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...

* SUNDAY NIGHT...CHANCE OF TSRA LATE.
* MONDAY...TSRA LIKELY.
* TUESDAY AND WEDNESDAY...SLIGHT CHANCE SHRA.
* THURSDAY AND FRIDAY...DRY/VFR.

&&

.MARINE...
155 PM CDT

VISIBLE SATELLITE IMAGERY SHOWS SOME AREAS OF FOG...MAINLY CLOSE TO
THE WISCONSIN SHORE...AND GIVEN THE MODEST GRADIENT AND WARMER
TEMPERATURES ADVECTING IN BELIEVE THE THREAT OF WIDESPREAD DENSE FOG
IS FAIRLY LOW. MAINLY SOUTH TO SOUTHEAST WINDS LIKELY TO PERSIST THE
NEXT SEVERAL DAYS BEFORE THE WEAKENING LOW TRACKS EAST TOWARD HUDSON
BAY RESULTING IN A STRENGTHENING PRESSURE GRADIENT LATER SUNDAY
NIGHT INTO MONDAY. WIND SHIFT TO WEST BEHIND THE FRONT THOUGH STABLE
CONDITIONS OVER THE OPEN WATER WILL LIKELY RESULT IN A BACKED
(SOUTHERLY) AND LIGHTER FLOW.

IZZI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 28, 2:54 PM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
354 PM CDT SAT JUN 28 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
292100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
354 PM CDT SAT JUN 28 2014 /454 PM EDT SAT JUN 28 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME OF WHICH MAY PRODUCE:

   LOCALLY HEAVY DOWNPOURS.
   OCCASIONAL CLOUD TO GROUND LIGHTNING.
   WIND GUSTS TO 40 MPH.

  AREAS AFFECTED AND TIMING:

  ISOLATED THUNDERSTORMS ACROSS THE AREA WILL DISSIPATE THIS
  EVENING. ADDITIONAL SCATTERED STORMS WILL MOVE INTO THE AREA
  LATE TONIGHT...AROUND OR SHORTLY AFTER MIDNIGHT ACROSS NORTH
  CENTRAL ILLINOIS...THEN SPREADING EAST ACROSS THE REMAINDER OF
  THE OUTLOOK AREA BEFORE SUNRISE SUNDAY MORNING.

  DISCUSSION:

   ISOLATED THUNDERSTORMS WILL DISSIPATE THIS EVENING AFTER PEAK
   HEATING BEGINS TO WANE. AN UPPER DISTURBANCE WILL APPROACH THE
   AREA FROM THE PLAINS TONIGHT...WITH ADDITIONAL SCATTERED
   THUNDERSTORMS EXPECTED TO DEVELOP AFTER MIDNIGHT.

PORTIONS OF THE IROQUOIS AND KANKAKEE RIVERS WILL REMAIN IN
FLOOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS SUNDAY THROUGH
MONDAY NIGHT. SOME OF THE STORMS ON MONDAY COULD BE SEVERE...WITH
STRONG GUSTY WINDS AND POTENTIALLY HEAVY RAINFALL THE MAIN
THREATS.

WATER LEVELS WILL REMAIN HIGH ALONG PORTIONS OF THE IROQUOIS RIVER
THROUGH SUNDAY AND ALONG PORTIONS OF THE KANKAKEE RIVER THROUGH
AT LEAST MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-292100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
354 PM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS THROUGH EARLY THIS
EVENING...AND AGAIN AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS SUNDAY THROUGH
MONDAY NIGHT. SOME OF THE STORMS ON MONDAY COULD BE SEVERE...
WITH STRONG GUSTY WINDS THE PRIMARY THREAT.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-292100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
354 PM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

PATCHY FOG IS LIKELY ESPECIALLY OVER PORTIONS OF CENTRAL AND
NORTHERN LAKE MICHIGAN.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY THIS
EVENING...AND AGAIN AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PATCHY DENSE FOG IS POSSIBLE THROUGH SUNDAY AND MONDAY OVER
CENTRAL AND NORTHERN PARTS OF THE LAKE.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS FROM SUNDAY
THROUGH MONDAY NIGHT.

&&

LENNING

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Jun 28, 12:36 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
136 PM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       KENTLAND                40.77N 87.45W
06/28/2014  M0.86 INCH       NEWTON             IN   COCORAHS

            RAINFALL IN 20 MINUTES. RAIN HAS STOPPED FOR NOW.

&&

BN
Special weather statement, Jun 28, 5:10 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
610 PM CDT SAT JUN 28 2014

ILZ022-023-INZ001-282345-
KANKAKEE IL-LAKE IN-WILL IL-
610 PM CDT SAT JUN 28 2014

...SPECIAL WEATHER STATEMENT...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BEECHER...MOVING NORTH AT 20 MPH.

PEA TO DIME SIZE HAIL...WINDS TO 50 MPH... AND OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

CITIES AND TOWNS AFFECTED...
  BEECHER...            CEDAR LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.  SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

&&

LAT...LON 4143 8760 4138 8739 4120 8753 4124 8765
TIME...MOT...LOC 2310Z 198DEG 16KT 4128 8755

BIRK

The radar

The Chicago radar (KLOT), 52 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Will

When
June 28, 5:17 PM CST to 5:19 PM CST
Where
Will County, 1.48 mi SSW of Eagle Lake
Measured
1 in hail
Reported by
Public
Coordinates
41.350, -87.560

Hail, Cook

When
June 28, 5:45 PM CST to 5:47 PM CST
Where
Cook County, 0.86 mi SE of Palos Hills
Measured
0.75 in hail
Reported by
Public
Coordinates
41.690, -87.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529473, 529474.